BACKGROUND: Apalutamide treatment for prostate cancer may require discontinuation because of adverse events, particularly rashes. We evaluated the real-world outcomes of switching to other androgen receptor signaling inhibitors (ARSI) following such discontinuations. METHODS: This multicenter retrospective cohort study included men with metastatic castration-sensitive prostate cancer (mCSPC) and non-metastatic castration-resistant prostate cancer (nmCRPC) who received apalutamide between July 2019 and August 2025. Those who discontinued apalutamide comprised the switch group. We noted the reasons for discontinuation and compared progression-free survival (PFS) or metastasis-free survival (MFS) and overall survival (OS) between the switch and no-switch groups by disease category. Rash recurrence after switching was also assessed. RESULTS: Of 117 total patients, 17 (14.5%) comprised the switch group. Rashes accounted for all of the discontinuations, with 40% being grades ≥3. PFS and OS did not differ significantly between the switch and non-switch patients with mCSPC (log-rank P = .225 and P = .785, respectively), and similar MFS and OS results were observed in those with nmCRPC (P = .674 and P = .861, respectively). The rashes recurred after switching to alternative therapies in 5.8% (n = 1) of the patients. CONCLUSIONS: This real-world multicenter analysis demonstrated that approximately one in seven patients with prostate cancer discontinued apalutamide treatment because they developed rashes. However, switching to other ARSIs preserved oncological outcomes, with no significant differences in PFS, MFS, or OS observed, regardless of prostate cancer subtype. Therefore, this type of switching does not appear to compromise subsequent treatment efficacy if it is done while the disease remains sensitive to ARSIs.
No takes yet. Share an insight, caveat, or question.
Tohi et al. (2025) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: